Alert archive / Wisconsin / Frost Advisories in 2014

Frost Advisory 1, NWS La Crosse, WI

May 15, 20146 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at May 15, 2014, 8:50 PM CDT for 6 counties in Wisconsin. It took effect at May 16, 2014, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 15, 2014, 8:50 PM CDT (01:50 UTC)
In effect from
May 16, 2014, 1:00 AM CDT
Expired
May 16, 2014, 7:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WWUS73 KARX 160150
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CDT THU MAY 15 2014

...FROST ANTICIPATED OVERNIGHT...

.CLEARING SKIES AND LIGHT WINDS...COMBINED WITH VERY COOL
TEMPERATURES FOR THIS TIME OF YEAR WILL LEAD TO THE DEVELOPMENT
OF FROST OVERNIGHT. FROST WILL BE MOST WIDESPREAD IN THE TYPICAL
COOL SPOTS. BE SURE TO PROTECT ANY EARLY SEASON PLANTS OR OTHER
SENSITIVE VEGETATION.

WIZ017-029-034-042>044-161000-
/O.NEW.KARX.FR.Y.0001.140516T0600Z-140516T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
850 PM CDT THU MAY 15 2014

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT FRIDAY. 

* TEMPERATURES OVERNIGHT WILL FALL INTO THE LOWER TO MIDDLE 30S
  LEADING TO FROST DEVELOPMENT. HOWEVER...IF CLOUDS DO NOT CLEAR
  THEN TEMPERATURES WILL NOT COOL AS MUCH...AND FROST MAY NOT BE
  AS WIDESPREAD. 

* FROST MAY CAUSE DAMAGE TO SENSITIVE PLANTS AND VEGETATION. TAKE
  PRECAUTIONS TO PROTECT THESE EARLY SEASON PLANTINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

$$

MW
3 follow-up statements
956 
WWUS73 KARX 160624
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
124 AM CDT FRI MAY 16 2014

...PATCHY TO AREAS OF FROST ANTICIPATED OVERNIGHT...

.AN AREA OF CLEARING SKIES CONTINUED TO SPREAD ACROSS PORTIONS OF
CENTRAL WISCONSIN EARLY THIS MORNING. THIS COMBINED WITH LIGHT
WINDS AND A VERY COOL AIRMASS OVER WISCONSIN FOR THIS TIME OF
YEAR WILL LEAD TO LOWS IN THE LOWER TO MIDDLE 30S AND THE
DEVELOPMENT OF SOME FROST OVERNIGHT. FROST WILL BE MOST WIDESPREAD
IN THE TYPICAL LOW LAYING AND SHELTERED LOCATIONS. THESE
TEMPERATURES AND THE FROST COULD HARM EARLY SEASON PLANTINGS OR
OTHER COLD SENSITIVE VEGETATION.

WIZ017-029-034-042>044-161200-
/O.CON.KARX.FR.Y.0001.000000T0000Z-140516T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
124 AM CDT FRI MAY 16 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* TEMPERATURES OVERNIGHT WILL FALL INTO THE LOWER TO MIDDLE 30S
  LEADING TO FROST DEVELOPMENT. HOWEVER...IF CLOUDS DO NOT CLEAR
  OR SPREAD BACK IN...THEN TEMPERATURES WILL NOT COOL AS MUCH AND
  FROST MAY NOT BE AS WIDESPREAD.

* FROST MAY CAUSE DAMAGE TO SENSITIVE PLANTS AND VEGETATION. 
  TAKE PRECAUTIONS TO PROTECT THESE EARLY SEASON PLANTINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

RRS

$$
715 
WWUS73 KARX 161014
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
514 AM CDT FRI MAY 16 2014

...PATCHY TO AREAS OF FROST EARLY THIS MORNING...

.SKIES CLEARED OVER PORTIONS OF CENTRAL WISCONSIN OVERNIGHT.
THIS COMBINED WITH LIGHT WINDS AND A DRY AND VERY COOL AIRMASS
OVER WISCONSIN FOR THIS TIME OF YEAR HAS LEAD TO TEMPERATURES
FALLING INTO THE UPPER 20S TO LOWER 30S. PATCHY TO AREAS OF FROST
HAD FORMED IN AREAS ALONG AND NORTHEAST OF INTERSTATE 94. THESE
TEMPERATURES AND THE FROST COULD HARM EARLY SEASON PLANTINGS OR
OTHER COLD SENSITIVE VEGETATION.

WIZ017-029-034-042>044-161200-
/O.CON.KARX.FR.Y.0001.000000T0000Z-140516T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
514 AM CDT FRI MAY 16 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* TEMPERATURES EARLY THIS MORNING WILL BE IN THE UPPER 20S TO
  LOWER 30S...LEADING TO PATCHY TO AREAS OF FROST.

* FROST AND COLD TEMPERATURES MAY CAUSE DAMAGE TO SENSITIVE
  PLANTS AND VEGETATION. TAKE PRECAUTIONS TO PROTECT THESE EARLY
  SEASON PLANTINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED.

&&

RRS

$$
269 
WWUS73 KARX 161152
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
652 AM CDT FRI MAY 16 2014

...TEMPERATURES ALREADY WARMING EARLY THIS MORNING...

.SUNSHINE WILL QUICKLY WARM TEMPERATURE INTO THE MID AND 
UPPER 30S BETWEEN 7 AND 8 AM. THUS THE FROST ADVISORY WILL
BE ALLOWED TO EXPIRE AT 7 AM. WITH LITTLE CHANGE OF AIRMASS
THROUGH SATURDAY MORNING...ANOTHER FROST ADVISORY WILL LIKELY 
BE NEEDED FOR LATE TONIGHT AND EARLY SATURDAY MORNING.

WIZ017-029-034-042>044-161300-
/O.EXP.KARX.FR.Y.0001.000000T0000Z-140516T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
652 AM CDT FRI MAY 16 2014

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

TEMPERATURES WILL QUICKLY WARM INTO THE MID AND UPPER 30S BETWEEN
7 AND 8 AM. THUS THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 7
AM.  

$$

RRS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 15, 6:33 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 15, 6:33 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
633 PM CDT THU MAY 15 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 305 PM CDT THU MAY 15 2014

A TROUGH OF LOW PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE
THE NEXT FEW DAYS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. AN
EMBEDDED VORTICITY MAX WAS SPINNING OVER IOWA THIS AFTERNOON AND
WAS RESPONSIBLE FOR GENERATING SCATTERED SHOWERS AND EVEN A FEW
ISOLATED THUNDERSTORMS OVER PORTIONS OF WESTERN IOWA. AN
UNSEASONABLY COOL AIRMASS WILL REMAIN OVER THE REGION TONIGHT
LEADING TO THE POTENTIAL FOR SOME FROST FORMATION...ESPECIALLY
ACROSS PORTIONS OF WESTERN WISCONSIN. THE BIG QUESTION IS WHETHER
OR NOT CLOUDS WILL CLEAR TONIGHT TO ALLOW TEMPERATURES TO PLUMMET
INTO THE LOWER 30S. THERE IS CONSIDERABLE CLOUD COVER IN PLACE
ACROSS THE FORECAST AREA THIS AFTERNOON WITH EVEN MORE CLOUDS
ADVANCING SOUTH FROM NORTHERN MINNESOTA AND NORTHWEST WISCONSIN.
THE CLOUDS APPEAR CELLULAR IN NATURE AND MANY OF THESE CLOUDS MAY
DISSIPATE LATE THIS AFTERNOON INTO THIS EVENING WITH THE LOSS OF
DAYTIME HEATING. IF WE SEE SOME CLEARING TONIGHT A FROST ADVISORY
MAY BE NEEDED OVER PORTIONS OF WESTERN INTO NORTH CENTRAL
WISCONSIN WHERE AREAS OF FROST WOULD BE POSSIBLE. HAVE DECIDED TO
ISSUE A SPECIAL WEATHER STATEMENT FOR THIS POTENTIAL. WILL HAVE
TO MONITOR CLOUD TRENDS VERY CLOSELY EARLY THIS EVENING. CYCLONIC
FLOW WILL PERSIST ACROSS THE REGION ON FRIDAY RESULTING IN MORE
SCATTERED SHOWERS AND CONSIDERABLE CLOUD COVER ON FRIDAY. PLAN ON
HIGH TEMPERATURES IN THE LOWER 50S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 305 PM CDT THU MAY 15 2014

THE TROUGH FINALLY STARTS TO PUSH EAST OF THE REGION FRIDAY NIGHT
INTO SATURDAY AND WITH LESS CLOUD COVER OVER THE AREA FROST WILL
ONCE AGAIN BE A CONCERN FRIDAY NIGHT INTO EARLY SATURDAY MORNING.
THE ARAES OF MOST CONCERN WOULD BE THE TYPICAL COLD AREAS OVER
CENTRAL AND NORTH CENTRAL WISCONSIN. HAVE ADDED AREAS OF FROST TO
THE FORECAST OVER THESE AREAS...WHERE LOWS ARE EXPECTED TO FALL
INTO THE LOWER 30S AND CLOUDS LOOK TO BE ON THE DECREASE FRIDAY
NIGHT. HIGH PRESSURE BUILDS INTO THE REGION SATURDAY INTO SUNDAY
WITH DRY AND QUIET WEATHER EXPECTED. ANOTHER CHILLY NIGHT IN STORE
FOR THE REGION SATURDAY NIGHT WITH LOWS RANGING FROM THE MID 30S
OVER NORTH CENTRAL WISCONSIN TO THE LOWER 40S OVER PORTIONS OF
NORTHEAST IOWA. PATCHY FROST MAY ONCE AGAIN BE A CONCERN OVER
NORTH CENTRAL WISCONSIN LATE SATURDAY NIGHT INTO EARLY SUNDAY
MORNING. A TROUGH DEVELOPS OVER THE PLAINS SUNDAY INTO MONDAY WITH
SOUTHERLY FLOW RETURNING TO THE REGION. THIS WILL BRING WARMER AIR
BACK INTO THE REGION WITH HIGHS ON SUNDAY CLIMBING BACK INTO THE
MID TO UPPER 60S. ZONAL FLOW THEN SETS UP OVER THE REGION MONDAY
THROUGH THE MIDDLE OF NEXT WEEK. SEVERAL SHORTWAVES WITHIN THIS
ZONAL FLOW WILL BRING PERIODIC CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE AREA. TEMPERATURES WILL SLOWLY WARM NEXT WEEK
WITH HIGHS IN THE 60S ON MONDAY THEN WARMING INTO THE UPPER 60S TO
LOWER 70S TUESDAY THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 633 PM CDT THU MAY 15 2014

UPPER LOW SPINNING AROUND WITH CENTER OVER IA LATE THIS
AFTERNOON...MOVING SLOWLY EAST-NORTHEAST. MAIN QUESTION FOR
AVIATION WILL BE SCT OR BKN? SATELLITE IMAGERY INDICATES SOME OF
THE CLOUD COVER HAS GONE OPEN CELLULAR ACROSS MN...SUGGESTING THAT
IT WILL DISSIPATE DIURNALLY. BUT WITH CYCLONIC FLOW CONTINUING...
FEELING IS THAT IT WILL FLATTEN OUT INTO STRATO-CU INSTEAD AND
LINGER THROUGH THE NIGHT. HAVE MAINTAINED BKN VFR CLOUD DECK
THROUGH THE TAF PERIOD...BUT WILL HAVE TO WATCH FOR CLEARING TREND
AS THE MOIST LAYER IS INCREASINGLY NARROW PER MODEL SOUNDINGS.

&&

.HYDROLOGY...
ISSUED AT 305 PM CDT THU MAY 15 2014

WATER LEVELS ALONG THE MISSISSIPPI RIVER WILL CONTINUE TO RUN HIGH
THROUGH THE WEEKEND INTO NEXT WEEK. SOME MINOR FLOODING IS ALREADY
OCCURRING OR EXPECTED TO OCCUR INTO NEXT WEEK.

FOR MORE DETAILED INFORMATION...LOOK ON OUR INTERNET PAGE AT
WWW.WEATHER.GOV/LACROSSE. CLICK ON THE NEWS STORY AT THE TOP OF
THE PAGE PERTAINING TO THE MISSISSIPPI RIVER.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...MW
HYDROLOGY...WETENKAMP
Hazardous weather outlook, May 15, 4:09 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
409 PM CDT THU MAY 15 2014

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-161200-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-GRANT-
409 PM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER.

PATCHY FROST WILL BE POSSIBLE THROUGH SUNDAY MORNING IN
SHELTERED...COLD PRONE AREAS.

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY INTO WEDNESDAY.
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ055-161200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-RICHLAND-
409 PM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
SOUTHWEST WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PATCHY FROST WILL BE POSSIBLE THROUGH SUNDAY MORNING IN
SHELTERED...COLD PRONE AREAS.

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY INTO WEDNESDAY.
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-034-042>044-161200-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
409 PM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF FROST ARE POSSIBLE LATE TONIGHT...ESPECIALLY IN SHELTERED
COLD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PATCHY FROST WILL BE POSSIBLE THROUGH SUNDAY MORNING IN
SHELTERED...COLD PRONE AREAS.

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY INTO WEDNESDAY.
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:24 PM CDTFrost AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more17 hr

Nearby

Frost Advisories in Wisconsin, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.